Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 297, NWS Dodge City, KS

August 21, 2002Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 21, 2002, 5:39 PM CDT for Barber County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2002, 5:39 PM CDT (22:39 UTC)
Expired
Aug 21, 2002, 6:15 PM CDT
In force
36 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 88 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-664 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

559 
WUUS53 KDDC 212239
SVRDDC
KSC007-212315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
538 PM CDT WED AUG 21 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BARBER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 615 PM CDT

* AT 538 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM OVER LAKE CITY...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  RURAL NORTHERN BARBER COUNTY THROUGH 600 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES,
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR,



LAT...LON 3734 9899 3733 9837 3737 9848 3745 9848
          3745 9897

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:10 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 21, 3:10 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT WED AUG 21 2002

...MAIN PROBLEM THIS CYCLE IS DIVINING THE FOCUS AND MECHANISMS FOR
CONVECTION...

THE 12Z DIAGNOSTICS INDICATE A DEEPENING UPPER LEVEL TROUGH OVER THE
WESTERN CONUS WITH A SUBTROPICAL UPPER RIDGE ACROSS THE EAST CENTRAL
CONUS. AN UPPER LEVEL RIDGE CONTINUES TO BUILD INTO WESTERN CANADA
AS THE UPPER LOW NOW OVER THE PACIFIC NORTHWEST SINKS SLOWLY SOUTH.
A SERIES OF FAST MOVING UPPER SHORT WAVE TROUGHS ARE EMBEDDED IN THE
FLOW FROM THE EASTERN PACIFIC INTO SOUTHERN CALIFORNIA AND THE
DESERT SOUTHWEST. PER WATER VAPOR IMAGERY AND H5 THERMAL ANALYSIS
THE FIRST OF THESE TO REACH THE PLAINS IS CURRENTLY OVER WESTERN NEW
MEXICO WITH ANOTHER UPSTREAM OVER SOUTHERN CALIFORNIA. YET ANOTHER,
AND POSSIBLY THE STRONGEST, IS OVER THE EAST PACIFIC NEAR 37N 135W.
IN THE BOUNDARY LAYER CONSIDERABLE MOISTURE CONTINUES AS FAR WEST AS
THE ROCKIES WITH UNSEASONABLY HIGH SURFACE DEWPOINTS IN THE MID AND
UPPER 60S OVER THE FORECAST AREA. A MID TROPOSPHERIC WARM POOL OVER
WEST KANSAS THIS MORNING WAS MOVING RAPIDLY OFF TO THE NORTHEAST
REMOVING THE STRONG CAPPING MECHANISM THAT WAS IN EFFECT EARLIER.

MODELS CONTINUE TO DO REASONABLY WELL WITH SYNOPTIC SCALE FEATURES
AND ARE NOW BETTER IDENTIFYING THE FAST MOVING LOW AMPLITUDE MID
TROPOSPHERIC WAVES MOVING IN FROM THE PACIFIC. WITHOUT EVEN
CONSULTING A MODEL, IT IS EVIDENT THAT THE POLAR BAROCLINIC ZONE
WILL REMAIN FROM THE DESERT SOUTHWEST THROUGH THE PLAINS INTO THE
GREAT LAKES STATES AS LONG AS THE CLOSED UPPER LOW REMAINS IN PLACE
OVER THE PACIFIC NORTHWEST. THIS SHOULD LEAD TO BAROCLINIC
DEVELOPMENT AT THE SURFACE ALONG OR JUST SOUTH OF THE UPPER
BAROCLINIC ZONE WITH A ROUND OF CONVECTION FIRING WITH EACH UPPER
SHORT WAVE TROUGH THAT PASSES. RAIN COOLED AIR FROM THE CONVECTION
WILL FURTHER REINFORCE THE LOW LEVEL FRONTOGENESIS ACROSS THE
REGION.

OF THE MODELS, THE ETA AND AVN ARE FAIRLY SIMILAR IN DEVELOPING
CONVECTION BY LATE THIS AFTERNOON ALONG THE LOW LEVEL JET AND IN
ADVANCE OF THE APPROACHING SHORT WAVE TROUGH ALOFT OVER NEW MEXICO.
NEAR UNIDIRECTIONAL SHEAR ALOFT AND MODEL SOUNDINGS SUPPORT THE IDEA
OF ISOLATED MARGINALLY SEVERE HAIL AND WET DOWNBURSTS AS MENTIONED
BY SPC. WILL EXPECT THE STORMS TO WORK EASTWARD OVERNIGHT WITH THE
LOW LEVEL JET AND THE UPPER WIND MAX EXITING MY ZONES TO THE EAST BY
MORNING.

AS THE POLAR BAROCLINIC ZONE DIPS SOUTH TOMORROW, THE NEXT UPPER
LEVEL SHORT WAVE TROUGH EXITS INTO THE PLAINS PROVIDING EVEN MORE
FOCUS FOR CONVECTION TOMORROW AFTERNOON AND EVENING. THE SURFACE
FRONT SHOULD SINK SOUTH ACROSS ALL BUT MY SOUTHEAST ZONES DURING THE
DAY WITH CONVECTIVE OUTFLOW PUSHING IT ON INTO OKLAHOMA DURING THE
NIGHT. ALL MODELS EXCEPT THE NGM SUGGEST AN MCS FIRING THURSDAY
NIGHT AT THE INTERSECTION OF THE NOCTURNAL LOW LEVEL JET AND THE
FRONT IN MY FAR EASTERN ZONES. WILL PLAY THIS TO OCCUR AROUND DARK
THURSDAY NIGHT NEAR LARNED AND GREAT BEND AND MOVE OFF TO THE EAST
WHILE OTHER CONVECTION LINGERS ALONG AND NORTH OF THE SURFACE FRONT
OVERNIGHT. WITH THE FRONT SOUTH OF THE REGION ON FRIDAY, WILL LOOK
FOR COOLER TEMPERATURES AND ANOTHER CHANCE FOR SOME ELEVATED
CONVECTION LATE FRIDAY AFTERNOON AND EVENING.

DAYS 3-7...
AVN/GFS MODELS STILL MORE OR LESS HOLDING ON TO THE IDEA THAT A
RIDGE WILL BUILD OVER WESTERN CANADA AND THE NORTHWESTERN SECTIONS
OF THE CONUS DURING THE REMAINDER OF THIS WEEK AND CONTINUE THROUGH
THE FIRST HALF OF THE WEEKEND.  THIS WILL RESULT IN SOMEWHAT OF A
NORTHWEST FLOW PATTERN WHICH WOULD TEND TO REINFORCE THE SURFACE
HIGH PRESSURE THAT WILL BE EXTENDING FROM THE MIDWEST INTO THE
CENTRAL HIGH PLAINS BY THAT TIME.

THE GFS MODEL SOUNDING AND NUMERICAL GUIDANCE FROM THE FMR/MEX
SUGGEST TEMPERATURES IN THE LOWER 80S IF THE LOWER LEVELS OF THE
ATMOSPHERE ARE ABLE TO MIX OUT. AT THE SAME TIME, HOWEVER, THE
MODELS ARE ALSO INDICATING A FAIR AMOUNT OF LOW LEVEL RH TO THE
NORTH AND EAST OF THE FRONTAL BOUNDARY AND ACROSS WESTERN/SOUTHWEST
KANSAS.  IF LOW LEVEL MOISTURE DOES INDEED GET TRAPPED UNDER THE
INVERSION AND THE AREA REMAINS SOCKED IN UNDER LOW STRATUS, HIGH
TEMPERATURES WOULD BE AT LEAST 10 DEGREES COOLER THAN GUIDANCE
VALUES. WILL CONTINUE WITH FORECAST HIGH TEMPERATURES ON SATURDAY
GENERALLY IN THE 70S/LOWER 80S.

FOR THE REST OF THE EXTENDED PERIOD, WEST TO SOUTHWEST FLOW ALOFT
WILL BE INCREASING WITH BETTER OPPORTUNITIES FOR UPPER LEVEL
DISTURBANCES TO MOVE OUT OF THE ROCKIES INTO THE PLAINS.  WILL
INTRODUCE A CHANCE FOR THUNDERSTORMS TO THE PERIOD FROM TUESDAY
THROUGH WEDNESDAY AND WILL KEEP 8 TO 10 DAY PERIOD NEAR NORMAL ON
BOTH TEMPERATURES AND PRECIPITATION.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   67  95  65  87 /  40  20  20  20
GCK   65  94  62  87 /  30  20  20  20
EHA   65  90  63  88 /  20   0  30  30
LBL   67  96  65  88 /  30   0  30  30
HYS   69  90  64  85 /  40  30  40  20
P28   73  98  70  88 /  60  20  30  20

.DDC...NONE.

JOHNSON/GERARD

In the hours before

Special weather statement, Aug 21, 11:48 AM CDT, 5 hours 51 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-212200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1148 AM CDT WED AUG 21 2002

...AN ISOLATED MARGINALLY SEVERE THUNDERSTORM IS POSSIBLE THIS
EVENING...

UNSTABLE AIR OVER THE REGION MAY COUPLE WITH A DEVELOPING UPPER
LEVEL WIND MAXIMA AND LOWER LEVEL JET STREAK BY LATE AFTERNOON INTO
EARLY EVENING. THIS COMBINATION WILL BE CONDUCIVE TO CONVECTION SO
A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE EVENING
HOURS. THE STORMS SHOULD DEVELOP INITIALLY ALONG AND EITHER SIDE OF
A LIBERAL TO SCOTT CITY LINE. THEY WILL THEN SPREAD EASTWARD
THROUGH THE NIGHT.

PRESENT INDICATIONS ARE THAT A FEW OF THE STORMS MAY PRODUCE SOME
HAIL UP TO 3/4 INCHES IN DIAMETER. THEY MAY ALSO PRODUCE SOME VERY
STRONG TO DAMAGING WINDS. A FEW SPOTTERS WILL LIKELY BE NEEDED BY
LATE AFTERNOON INTO THIS EVENING.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
http://www.crh.noaa.gov/ddc

&&

JOHNSON

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.